Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 361, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2018, 10:38 PM CDT for Morton County, Stevens County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 10:38 PM CDT (03:38 UTC)
- Expired
- Jul 29, 2018, 11:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 80.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 10:38 PM CDT | HAIL 1.75 | 10 Nnw Feterita, KS | GOLF BALL SIZE HAIL REPORTED. |
| Jul 29, 10:42 PM CDT | HAIL 1.25 | 9 Nw Feterita, KS | HALF DOLLAR SIZE HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 8:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
265
WUUS53 KDDC 300338
SVRDDC
KSC129-189-300415-
/O.NEW.KDDC.SV.W.0361.180730T0338Z-180730T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1038 PM CDT SUN JUL 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Morton County in southwestern Kansas...
Stevens County in southwestern Kansas...
* Until 1115 PM CDT.
* At 1038 PM CDT, a severe thunderstorm was located very near Rolla,
moving south at 60 mph. This replaces the previous warning for
Morton and Stevens counties.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and tennis ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Hugoton, Elkhart, Rolla, Richfield, Wilburton and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10198 3737 10187 3739 10128 3700 10109
TIME...MOT...LOC 0338Z 338DEG 50KT 3710 10161
HAIL...2.50IN
WIND...80MPH
$$
JJOHNSON3 follow-up statements
525
WWUS53 KDDC 300346
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1046 PM CDT SUN JUL 29 2018
KSC129-189-300415-
/O.CON.KDDC.SV.W.0361.000000T0000Z-180730T0415Z/
Morton KS-Stevens KS-
1046 PM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR EASTERN MORTON AND STEVENS COUNTIES...
At 1046 PM CDT, a severe thunderstorm was located 7 miles south of
Feterita, moving southeast at 55 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Hugoton, Rolla and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10176 3736 10168 3739 10128 3700 10109
TIME...MOT...LOC 0346Z 324DEG 46KT 3705 10150
HAIL...2.00IN
WIND...80MPH
$$
JJOHNSON960
WWUS53 KDDC 300401
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1101 PM CDT SUN JUL 29 2018
KSC129-189-300415-
/O.CON.KDDC.SV.W.0361.000000T0000Z-180730T0415Z/
Morton KS-Stevens KS-
1101 PM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHERN STEVENS COUNTIES...
At 1100 PM CDT, a severe thunderstorm was located 9 miles south of
Feterita, moving southeast at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hugoton, Rolla and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10173 3729 10169 3729 10123 3700 10109
TIME...MOT...LOC 0400Z 321DEG 27KT 3703 10142
HAIL...2.00IN
WIND...70MPH
$$
JJOHNSON076
WWUS53 KDDC 300416
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1116 PM CDT SUN JUL 29 2018
KSC129-189-300426-
/O.EXP.KDDC.SV.W.0361.000000T0000Z-180730T0415Z/
Morton KS-Stevens KS-
1116 PM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
SOUTHERN STEVENS COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.
LAT...LON 3700 10173 3729 10169 3729 10123 3700 10109
TIME...MOT...LOC 0416Z 338DEG 50KT 3683 10132
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:13 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 29, 6:13 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 613 PM CDT Sun Jul 29 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) Issued at 316 PM CDT Sun Jul 29 2018 Another round of storms is expected again tonight as a shortwave glides around the Upper level high centered over the Desert Southwest. A few of these storms will be capable of becoming severe. Heavy rain will also accompany these storms leading to flooding in some places. The main part of this disturbance looks to move out of the area by tomorrow morning, however, a few scattered showers will be possible during the morning and early afternoon hours. Skies look to become mostly cloudy tonight and continue through tomorrow morning. Decreased cloudiness is then expected tomorrow afternoon. Winds will generally be from an easterly direction tonight shifting to more of a northeasterly direction tomorrow. As for temperatures, lows tonight look to range from around 60 degrees across west central Kansas to upper 60s across south central Kansas. Highs tomorrow only look to reach to around 80 degrees due to the prolonged cloud cover. .LONG TERM...(Monday night through Sunday) Issued at 316 PM CDT Sun Jul 29 2018 A drier weather pattern is in store for much of the long term forecast as upper level ridging builds over the western United States and troughing in the east. The only exception to this will be across far western Kansas later this week where convection that develops across eastern Colorado could ooze into the area. Winds will generally be from a southerly direction through this time frame as lee troughing develops across eastern Colorado. As for temperatures, highs look to reach into the 80s through Wednesday with low 90s returning later this week into the weekend. Lows will generally fall into the 50s Monday night with 60s through mid week. Lows in the 70s will then be possible across south central Kansas later this week with mid to upper 60s elsewhere. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 612 PM CDT Sun Jul 29 2018 VFR conditions will prevail at all TAF sites through late this evening. Thunderstorms are then expected to spread southeast across western Kansas overnight, potentially affecting all TAF sites with periods of MVFR/IFR conditions through early Monday morning. Otherwise, expect predominately VFR conditions to return mid/late Monday morning. East-northeast winds 10 to 20kt will persist across southwest and central Kansas through Monday afternoon as surface high pressure shifts slowly southward across the Northern Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 80 58 84 / 70 40 0 0 GCK 62 79 56 83 / 70 40 0 0 EHA 62 80 58 84 / 70 40 0 10 LBL 65 80 58 85 / 60 40 0 0 HYS 61 77 58 83 / 60 40 0 0 P28 67 83 61 86 / 60 40 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...JJohnson
Hazardous weather outlook, Jul 29, 3:47 AM CDT, 18 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 347 AM CDT Sun Jul 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-300900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 347 AM CDT Sun Jul 29 2018 /247 AM MDT Sun Jul 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible early tonight across western Kansas, mainly west of highway 83. Hail up to half dollar size, wind gusts of 70 mph, and very heavy rainfall will be the main hazards. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible early Monday. Severe weather is not anticipated but frequent lightning and brief moderate to heavy rainfall will be possible. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening and tonight, mainly between 7 pm and midnight. Rainfall reports are also encouraged. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 29, 10:05 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Dodge City KS 1005 PM CDT SUN JUL 29 2018 KSZ062-063-075-076-300345- Finney KS-Kearny KS-Grant KS-Haskell KS- 1005 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHERN HASKELL COUNTIES UNTIL 1045 PM CDT... At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Deerfield, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lakin, Holcomb, Deerfield and Plymell. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for southwestern Kansas. LAT...LON 3804 10130 3812 10110 3762 10069 3763 10129 TIME...MOT...LOC 0305Z 330DEG 31KT 3803 10117 JJOHNSON
Local storm report, Jul 29, 10:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL MANTER 37.53N 101.88W
07/29/2018 E1.75 INCH STANTON KS PUBLIC
PHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA.
&&Local storm report, Jul 29, 10:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 2 WNW JOHNSON CITY 37.58N 101.78W
07/29/2018 E1.25 INCH STANTON KS EMERGENCY MNGR
&&Local storm report, Jul 29, 10:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND DMG 8 N MANTER 37.64N 101.89W
07/29/2018 STANTON KS EMERGENCY MNGR
THE EMERGENCY MANAGER DESCRIBED VEHICLES
THAT WERE LIFTED OFF THE ROAD AT THIS
LOCATION AND OVERTURNED.
&&Special weather statement, Jul 29, 10:36 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1036 PM CDT SUN JUL 29 2018
KSZ089-300415-
Comanche KS-
1036 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL
1115 PM CDT...
At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Coldwater, moving east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3725 9950 3737 9943 3737 9903 3700 9902
3700 9904
TIME...MOT...LOC 0335Z 289DEG 28KT 3731 9938
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:13 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 47 min |
| Jul 29, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Morton, Stanton, Stevens | 51 min |
| Jul 29, 10:05 PM CDT | Special Weather Statement | DDC | Finney | 40 min |
| Jul 29, 10:36 PM CDT | Special Weather Statement | DDC | Comanche | 39 min |
| Jul 29, 10:43 PM CDT | Special Weather Statement | DDC | Haskell | 47 min |
| Jul 29, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 42 min |
| Jul 29, 11:04 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Jul 30, 12:46 AM CDT | Areal Flood Warning | DDC | Grant, Hamilton, Morton, Stanton, Stevens | 7 hr |
| Jul 30, 10:33 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| Jul 30, 1:15 PM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| Jul 30, 5:10 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 65 min |
| Jul 30, 5:55 PM CDT | Special Weather Statement | DDC | Stafford | 65 min |
| Jul 30, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Pratt, Stafford | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.